Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Visualising Sha[2] in Abelian surfaces


Author: Nils Bruin
Translated by:
Journal: Math. Comp. 73 (2004), 1459-1476
MSC (2000): Primary 11G05; Secondary 14G05, 14K15
Published electronically: January 8, 2004
MathSciNet review: 2047096
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given an elliptic curve $E_1$ over a number field $K$ and an element $s$ in its $2$-Selmer group, we give two different ways to construct infinitely many Abelian surfaces $A$ such that the homogeneous space representing $s$ occurs as a fibre of $A$ over another elliptic curve $E_2$. We show that by comparing the $2$-Selmer groups of $E_1$, $E_2$ and $A$, we can obtain information about $\Sh (E_1/K)[2]$ and we give examples where we use this to obtain a sharp bound on the Mordell-Weil rank of an elliptic curve.

As a tool, we give a precise description of the $m$-Selmer group of an Abelian surface $A$ that is $m$-isogenous to a product of elliptic curves $E_1\times E_2$.

One of the constructions can be applied iteratively to obtain information about $\Sh(E_1/K)[2^n]$. We give an example where we use this iterated application to exhibit an element of order $4$ in $\Sh(E_1/\mathbb{Q} )$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11G05, 14G05, 14K15

Retrieve articles in all journals with MSC (2000): 11G05, 14G05, 14K15


Additional Information

Nils Bruin
Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
Email: bruin@member.ams.org

DOI: http://dx.doi.org/10.1090/S0025-5718-04-01633-3
PII: S 0025-5718(04)01633-3
Keywords: Visualisation, Shafarevich-Tate group, elliptic curve, two-descent, Mordell-Weil group
Received by editor(s): February 2, 2002
Received by editor(s) in revised form: September 13, 2002
Published electronically: January 8, 2004
Additional Notes: The research in this paper was funded by the Pacific Institute for the Mathematical Sciences, Simon Fraser University, the University of British Columbia, and the School of Mathematics of the University of Sydney
Article copyright: © Copyright 2004 American Mathematical Society